Wednesday , December 13 2017
Home / Conditions / Type 2 Diabetes / Diabetes Disaster Averted #18: Even the Most Experienced Make Mistakes

Diabetes Disaster Averted #18: Even the Most Experienced Make Mistakes

A 53-year-old Hispanic woman presents for an initial evaluation of Type 2 diabetes. The patient was first diagnosed with Type 2 diabetes 15 years ago. She has since been noticing mild paresthesias of the feet….

She reports adherence to her prescribed medical regimen but incomplete adherence to recommended physical activity and dietary regimens.

Past medical history consists of diabetic neuropathy, hypertension, meralgia paresthetica of the left leg, hidradenitis suppurativa, hypertension, obesity and hyperlipidemia. Her surgical history includes carpal tunnel release surgery and tonsillectomy.

The patient did not bring her glucose meter (OneTouch, LifeScan) to the appointment.

Her medications include exenatide 10 mcg/0.04 mL subcutaneously two times per day (Byetta, Amylin); glyburide plus metformin 2.5 mg/500 mg orally two times per day with meals (Glucovance, Bristol-Myers Squibb); rosiglitazone 4 mg orally two times per day (Avandia, GlaxoSmithKline); atorvastatin 40 mg orally daily (Lipitor, Pfizer); olmesartan 20 mg orally daily (Benicar, Daiichi Sankyo); aspirin 81 mg orally daily; carbamazepine 200 mg orally three times per day; and topical lidocaine 5% (700 mg patch).

She works as a pediatric ICU nurse and is comfortable using medical jargon.

Blood glucose on finger stick is 328 mg/dL and point-of-care HbA1c is 10.3%

The patient is taken off rosiglitazone and glyburide plus metformin and started on extended-release metformin 750 mg two times per day and insulin detemir injection 20 units per day (Levemir FlexPen, Novo Nordisk) with 32-gauge pen needles and a titration regimen. She is to continue exenatide.

The next day, the patient calls to ask for a new prescription for insulin detemir. She has been unable to inject more than 2 or 3 units at a time. She had suspected pen malfunction and, therefore, tried a different pen, with the same result. She suspects that she has been given a dysfunctional batch of insulin pens and wants to pick up a different package from a different pharmacy in a different part of town.

Lesson Learned: This is a classic case of “never assume anything.” The patient, despite being an ICU nurse, was unfamiliar with the proper assembly and operation of an insulin pen device. When she demonstrated an injection, she was indeed unable to inject more than 2 or 3 units at a time before the plunger stopped. Upon closer examination, it turned out that she was not twisting the pen needle all the way onto the insulin pen device. Once the needle was fully attached, there was no trouble injecting the full prescribed 20 units at a time.

Report Medication Errors to ISMP:

Diabetes in Control is partnered with the Institute for Safe Medication Practices (ISMP) to help ensure errors and near-miss events get reported and shared with millions of health care practitioners. The ISMP is a Patient Safety Organization obligated by law to maintain the anonymity of anyone involved, as well as omitting or changing contextual details for that purpose. Help save lives and protect patients and colleagues by confidentially reporting errors to the ISMP.

Report_Now

*****

And if you have a “Diabetes Disaster Averted” story, please also send it in separately to Diabetes In Control. If we use it you will receive a Visa Gift Card worth $50.00. Click here to let us know the details. (You can use your name or remain anonymous if you prefer.) Please note that ISMP is not associated with this Gift Card promotion.

Copyright © 2011 Diabetes In Control, Inc.

 

←Previous Diabetes Disaster Averted 
Patient Injection Mistakes

Next Diabetes Disaster Averted 
When It’s Not a Good Idea to Recycle

For the complete list of Diabetes Disasters Averted, just follow this link.